Alert archive / North Carolina / Wind Advisories in 2022

Wind Advisory 4, NWS Raleigh, NC

December 22, 202231 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Dec 22, 2022, 11:14 AM EST for 31 counties in North Carolina. It took effect at Dec 23, 2022, 4:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2022, 11:14 AM EST (16:14 UTC)
In effect from
Dec 23, 2022, 4:00 AM EST
Expired
Dec 23, 2022, 6:00 PM EST
In force
14 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
928 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS72 KRAH 221614
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1114 AM EST Thu Dec 22 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230015-
/O.NEW.KRAH.WI.Y.0004.221223T0900Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1114 AM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM EST FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...All of central North Carolina.

* WHEN...From 4 AM to 6 PM EST Friday.

* IMPACTS...Sustained winds of 15-25 mph with occasional gusts
  between 30-40 mph are expected into the early evening. A period
  of gusts of 45-50 mph are possible in the morning. These strong
  winds could blow around unsecured objects, including holiday
  decorations. Tree limbs could be blown down and power outages
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
210 
WWUS72 KRAH 221749
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1249 PM EST Thu Dec 22 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230300-
/O.CON.KRAH.WI.Y.0004.221223T0900Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1249 PM EST Thu Dec 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM EST FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...All of central North Carolina.

* WHEN...From 4 AM to 6 PM EST Friday.

* IMPACTS...Sustained winds of 15-25 mph with occasional gusts 
  between 30-40 mph are expected into the early evening. A 
  period of gusts of 45-50 mph are possible in the morning. 
  These strong winds could blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  and power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
133 
WWUS72 KRAH 230214
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
914 PM EST Thu Dec 22 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231200-
/O.CON.KRAH.WI.Y.0004.221223T0900Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
914 PM EST Thu Dec 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM EST FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central North Carolina.

* WHEN...From 4 AM to 6 PM EST Friday.

* IMPACTS...Sustained winds of 15-25 mph with occasional gusts 
  between 30-40 mph are expected into the early evening. A 
  period of gusts of 45-50 mph are possible in the morning. 
  These strong winds could blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  and power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
865 
WWUS72 KRAH 230951
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
451 AM EST Fri Dec 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-232300-
/O.CON.KRAH.WI.Y.0004.000000T0000Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
451 AM EST Fri Dec 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph, with frequent gusts between 30
  and 40 mph, will occur through this evening. A surge of gusts 
  between 40 mph and 50 mph, isolated to around 55 mph, are 
  expected between 6 AM and 10 AM. 

* WHERE...Throughout central North Carolina.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...These strong winds will blow around unsecured objects,
  including holiday decorations. Tree damage, including some
  downed trees, will result. Scattered to locally numerous power
  outages will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be alert for falling 
tree limbs.

&&

$$
198 
WWUS72 KRAH 231550
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1050 AM EST Fri Dec 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-232300-
/O.CON.KRAH.WI.Y.0004.000000T0000Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1050 AM EST Fri Dec 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds at 15 to 30 mph, with frequent gusts between
  30 and 40 mph, will occur through this evening. A few gusts of
  40 to 50 are expected through early this afternoon. 

* WHERE...Throughout central North Carolina.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...These strong winds will blow around unsecured objects,
  including holiday decorations. Tree damage, including some
  downed trees, will result. Scattered to locally numerous power
  outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
627 
WWUS72 KRAH 231925
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
225 PM EST Fri Dec 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-232300-
/O.CON.KRAH.WI.Y.0004.000000T0000Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
225 PM EST Fri Dec 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds at 10 to 25 mph with gusts between 30 and 40
  mph will continue through this evening. A few gusts in excess of
  40 mph are possible through mid afternoon across the Coastal
  Plain. 

* WHERE...Throughout central North Carolina.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...These strong winds will blow around unsecured objects,
  including holiday decorations. Tree damage, including some
  downed trees, will result. Scattered to locally numerous power
  outages are expected and these winds could impact power
  restoration efforts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
412 
WWUS72 KRAH 232256
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
556 PM EST Fri Dec 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000-
/O.EXP.KRAH.WI.Y.0004.000000T0000Z-221223T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
556 PM EST Fri Dec 23 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

Wind gusts have subsided to less than 30 mph at most locations 
across central NC. As such, will allow the wind advisory to 
expire at 6 pm. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Dec 22, 10:04 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 22, 10:04 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1004 AM EST Thu Dec 22 2022

.SYNOPSIS...
Low pressure will track generally northward across the eastern
Carolinas and southeastern VA today, while chilly high pressure will
otherwise remain across the interior Carolinas and mid Atlantic.
Meanwhile, an unusually strong Arctic cold front will approach from
the west, then blast across the region Friday morning. Arctic high
pressure will follow and extend from the Great Plains to the
Southeast through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1004 AM Thursday...

Only minor changes to the going forecast as everything is largely
still on tap. Based on ASOS observations in northeast SC, the
surface low appears to be around 1012 mb. The warm front extending
from the low is roughly oriented along the SE coast of NC, where
dewpoints south of the boundary are in the lower 60s. A widespread
shield of precipitation has blossomed over the area in response to
deep upper-forcing/divergence, along with strong WAA in the low to
mid-layers and low-level frontogenesis. Embedded thunder is also
favored during the morning and afternoon as the 12Z Charleston
sounding indicated MUCAPE around 1200 J/kg. And lighting has been
reported upstream in northern SC and southern NC at the moment. We
also received a report of small hail in the Triad and certainly
cannot rule out small hail given low freezing levels and MUCAPE
combined with strong deep-layer shear. These showers and embedded
thunderstorms will slowly taper off from southwest to northeast by
mid-late afternoon over most of central NC, perhaps early evening in
the far northern Coastal Plain, as the deeper forcing lifts north
into VA. The surface low is still forecast to strengthen around
1008-1009 mb as it moves NNE across the Coastal Plain and along I-
95, moving off into the Delmarva region tonight.

As this surface low moves north, there will be a small window where
parcels could become surface based. Forecast dewpoints from the
recent HRRR/NEST would indicate the best chance of any potential
severe storms would be roughly along a line from roughly Clinton to
Goldsboro just east of Rocky Mount (near Tarboro), where some
dewpoints in the 63-64 degF range would combine with the strong low
and deep-layer shear. This roughly matches up with the latest SPC
marginal outlook, with the risk of damaging winds, large hail, and
an isolated tornado. It is still unclear whether parcels could
become surface-based given how the instability is chasing the
precipitation. It would appear the most favored area for severe
would be toward the NC coast.

Highs still expected to range from the upper 30s to around 40 in the
Triad, upper 30s to upper 40s across the Piedmont, and upper 50s to
mid 60s in the Coastal Plain. Tonight, after a lull in rain, a
resurgence of moisture with the Arctic front and upper-trough will
favor increasing chances, mainly across the northwest Piedmont. As
the front approaches, temperatures will drop into the mid 20s there,
where a brief changeover to snow could favor a dusting of snow early
Fri morning in some areas of the Triad. Elsewhere, the Arctic front
will be approaching the central Piedmont by daybreak, with lows in
the east still in the low to upper 40s. Winds will begin to pickup
toward daybreak, especially across the west.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 340 AM Thursday...

...Wind Chill Advisory has been issued for Friday night into
Saturday morning for the Piedmont and northern Coastal Plain...

An Arctic cold front will surge eastward through central NC Friday
morning. Expect very strong wind gusts and dangerously low wind
chill values behind the front Friday and Friday night.

Overview: A deep upper low will swing through the OH Valley and into
the Northeast on Friday before lifting northward into Quebec Fri
night. At the surface, the Arctic front should come off the
Appalachians late Thu night and quickly surge eastward through
central NC through Fri morning, while the parent low lifts northward
through the Great Lakes and into Canada.

Winds: The rapidly increasing pressure gradient immediately ahead of
and with the cold front will result in strong, gusty winds ahead of
the front early Fri morning. With the front there could be a brief 1-
2 hour period where winds gust to around 50 kts, but that will
depend somewhat on the timing of the front and how deeply the winds
mix. Otherwise, expect sustained winds of 20-25 kts, with gusts of
35-45 kts across central NC on Fri with the cold advection behind
the front. While winds will gradually decrease Fri night, they will
remain a bit breezier than usual, sustained of 10-15 kts with gusts
of 20-25 kts.

Precipitation: Based on current fropa timing, the cold air will be
chasing the lingering rain out of the area Fri morning. Expect rain
to quickly exit eastward by 15Z Fri morning, possibly changing over
to snow very briefly before it ends. Do not expect any significant p-
type impacts at this time.

Temperatures: A non-diurnal temperature trend is expected Fri based
on the current timing of the Arctic front. Highs will likely occur
in the morning (or overnight for the calendar day), with a
significant range in temperatures at 12Z Fri. Temps in the mid 20s
NW to low 50s SE will decrease through the day, into the low/mid
teens NW to mid 20s SE by 00Z Sat. Temperatures will continue to
crash Fri night, dropping into the single digits NW to mid teens SE
by Sat morning. Low-level thicknesses will be anomalously low Sat
morning, in the 1220m to 1240m range. Skies will be clear, however
winds will be breezy due to continued CAA.

Wind Chill: The combination of the winds and temperatures outlined
above will result in dangerously low wind chill values Fri and Fri
night. Wind chill values of 0 to -7 degrees F are expected across
the northwest half of central NC, with values of 0 to 7 across the
southeast half. Wind Chill Advisory issued for the areas expected to
be at or below 0 for a wind chill Fri night/Sat morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 350 AM Thursday...

Cold and dry through the weekend and early next week.

The strong upper low will sit over Quebec through Sunday, while the
deep attendant trough sits over the eastern half of the CONUS. A s/w
will traverse the base of the trough on Sun, sharpening the trough
axis as it dips from the central Plains to the lower MS Valley and
through the Deep South Sat night through Sun. Meanwhile, another
northern stream shortwave will drop southeast out of Canada into the
northern Plains on Sun. Sun night, the low over Quebec will finally
lift northeastward, while the trailing northern stream wave swings
through the northern Plains and into the upper MS Valley. The
southern stream s/w will lift through the Southeast and track
northeast off the Southeast US Coast on Mon as the northern stream
wave drops southward through the MS Valley, amplifying the trough
over the eastern US once again. At the surface, a tight pressure
gradient will linger across central NC on Saturday and Sunday,
finally relaxing Sun night into Mon as the Arctic high moves through
the OH Valley and builds into the mid-Atlantic. The cold high could
linger over the mid-Atlantic through the middle of the week as a low
over the Atlantic tracks northeast, well off the Southeast and mid-
Atlantic coasts. Any precipitation from the coastal system should
stay out of central NC mid-week. Temperatures will be well below
average by 15 to 20 degrees through Mon, gradually moderating
thereafter but remaining below average through mid-week. Single
digit wind chill values will be possible across much of central NC
Sat night.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 655 AM Thursday...

Strengthening lift and moisture transport will contribute to the
expansion and lowering of ceilings to IFR-LIFR, amidst widespread
rain, this morning. Low level wind shear will also result, primarily
at FAY, RWI, and RDU, owing to the intensification and passage of a
45-55kt, sely low level jet atop nely surface winds later this
morning through mid afternoon. That low level jet, and warming/
moistening atop cooler and stable air near the surface, will also
fuel weak elevated instability supportive of a few thunderstorms
mainly at or around FAY and RWI today. While steady rain will end
from southwest to northeast this afternoon, widespread LIFR-IFR
conditions, and patchy drizzle and/or fog, will continue through
Friday morning.

Outlook: The passage of an unusually strong Arctic cold front will
eradicate that preceding very low overcast and areas of fog Friday
morning, but it will also be accompanied by 40-50 kt wind gusts and
scattered rain squalls (possibly mixed with snow at INT/GSO),
followed by lesser-but-still-strong, wly surface winds between 25-35
kts through the day and early nighttime hours Friday. Winds will
gradually lessen but remain breezy/blustery through Saturday
afternoon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 7 PM Friday to 9 AM EST Saturday for
NCZ007>011-021>027-038>041-073>076-083-084.

&&

SYNOPSIS...MWS
NEAR TERM...Kren
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Dec 22, 6:21 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
621 AM EST Thu Dec 22 2022

NCZ007>011-021>027-038>041-073>076-083-084-231130-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
621 AM EST Thu Dec 22 2022

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

An unusually strong, Arctic cold front will blast across central NC
Friday morning. Winds may gust between 40 and 50 mph with the
passage of the front between 6 AM and 10 AM, followed by gusts
between 30 and 40 mph through Friday evening. Associated wind and
sharply colder temperatures will create wind chill values between
zero and 10 below late Friday through Saturday morning. In addition,
temperatures are expected to remain below freezing Friday through
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ028-042-043-077-078-085-086-088-089-231130-
Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-
Sampson-
621 AM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An unusually strong, Arctic cold front will blast across central NC
Friday morning. Winds may gust between 40 and 50 mph with the
passage of the front between 6 AM and 10 AM, followed by gusts
between 30 and 40 mph through Friday evening. Associated wind and
sharply colder temperatures will create wind chill values between
zero and 10 above late Friday through Saturday morning. Aside from a
few hours Sunday afternoon, sub-freezing temperatures are expected
from late Friday through Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 22, 9:24 AM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
924 AM EST Thu Dec 22 2022

NCZ085-086-088-221530-
Scotland NC-Hoke NC-Cumberland NC-
924 AM EST Thu Dec 22 2022

...Strong thunderstorms will impact portions of northeastern
Scotland, western Cumberland and Hoke Counties through 1030 AM EST...

At 923 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Pauls to Maxton. Movement was north at
20 mph.

HAZARD...Winds in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Maxton, Antioch, Pope AFB, Hope
Mills, Spring Lake, Eastover and Wagram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 7947 3513 7937 3522 7874 3485 7883
      3483 7890 3486 7893 3487 7892 3490 7894
      3495 7904 3483 7919 3484 7935 3482 7936
      3477 7933 3472 7938
TIME...MOT...LOC 1423Z 184DEG 18KT 3481 7893 3474 7932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

22
Special weather statement, Dec 22, 10:32 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1032 AM EST Thu Dec 22 2022

NCZ042-077-078-088-089-221615-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
1032 AM EST Thu Dec 22 2022

...Strong thunderstorms will impact portions of southwestern Wayne,
Sampson, southeastern Harnett, central Cumberland and southwestern
Johnston Counties through 1115 AM EST...

At 1032 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Fayetteville to near
Jerome to Bladen Community College. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Clinton, Dunn, Benson, Godwin, Erwin, Eastover, Coats,
Roseboro and Stedman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3481 7845 3484 7849 3485 7850 3485 7877
      3501 7886 3544 7873 3542 7840 3531 7810
      3518 7817 3509 7817 3508 7816 3501 7815
      3477 7843
TIME...MOT...LOC 1532Z 203DEG 42KT 3500 7880 3487 7872 3467 7873

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:40 AM ESTWind Chill AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more55 hr
Dec 22, 9:24 AM ESTSpecial Weather StatementRAHCumberland, Hoke66 min
Dec 22, 10:32 AM ESTSpecial Weather StatementRAHCumberland, Sampson43 min

Nearby

Wind Advisories in North Carolina, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.